Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 134, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 6, 2019, 9:47 PM EDT for 4 counties in Virginia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2019, 9:47 PM EDT (01:47 UTC)
- Expired
- Jul 6, 2019, 10:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Amherst County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 791 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 8:34 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 6, 8:34 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 834 PM EDT Sat Jul 6 2019 .SYNOPSIS... A moist and unstable pattern continues into Sunday with a weak frontal boundary sliding into the eastern Carolinas by Monday. High pressure builds south into the Appalachians Tuesday and Wednesday for a bit of a drying trend. Another frontal system is likely to approach by the second half of the upcoming week. && .NEAR TERM /THROUGH SUNDAY/... As of 800 PM EDT Saturday... General lack of deep convection over the area attm. This may change as subsidence from short wave ridging weakens per mesoscale outflow boundary sinking south from the Mason-Dixon. CAPE AOA 2000 J/KG, remains over the forecast area, so the introduction of a forcing mechanism from the approaching outflow may be enough to initiate new shower/storm activity. As such, will maintain threat for showers/storms into the overnight, favoring the Blue Ridge where surface low level moisture with dewpoints in the mid-70s have pooled up against the spine of the BRPKWY. Anything that develops is expected to be slow moving and rain efficient. Localized flooding cannot be ruled out. Larger scale boundary will approach from the north Sunday morning, associated with showers/thunderstorms. This wave of activity will slide into our northern CWA by midday with surface boundary working slowly south toward the mid-Atlantic and KY. Should see storms fire up again ahead of this wave and front into the afternoon. Numerous models agree on a little more coverage than Saturday, so expect a little less sunshine, especially in the northern CWA. Storms will be heavy rainers once again, and with potential for a little more organization may need a flash flood watch, but will wait til we get closer to see where the potential exists the best. No change in air mass, so temps will run warm tonight and very warm Sunday, with humid conditions. Confidence is moderate on storm chances into this evening and higher for better coverage Sunday. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 300 PM EDT Saturday... A weak frontal boundary, or really more of a surface trough given little immediate difference in airmass behind it, will move southeast of the forecast area into the central Carolinas through Monday morning in association with an upper wave. This should take showers/storms east overnight and likely east of our forecast area by Monday morning. Left some low chance PoPs in far southeast through the early morning hours though. This wave could allow some thunder to linger well past midnight, especially in the Piedmont. For Monday a northeast low-level flow increases behind the weak wave developing along the boundary, but most models agree that much of the area will still have enough instability for some scattered storms, with best chances along and east of Blue Ridge, before more stable air filters in from the northeast overnight into early Tuesday. Other than far southwest part of our area where better convergence, most activity will die off quickly during the evening. Plenty of cloud cover will keep temperatures noticeably cooler than over the weekend and limit instability and thus intensity of updrafts, but still expecting enough for thunder. Tuesday looking more likely now to be dominated by a drying easterly flow so most areas should be rain-free, with exception of far southwest VA and NW NC...maybe vicinity of BLF WV as well given some convergence and marginal instability. Nearly eliminating all chance for precip during the overnight hours Tuesday night based on fact that whatever forms in far SW Tues afternoon will be diurnally driven. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 345 PM EDT Saturday... Starting to look like a drier air mass may be enough to suppress most diurnally driven convection on Wed although lingering convergence with returning southeast flow may allow some chance over far SW VA and NW NC mtns. The boundary expected to have moved through earlier in the week may struggle to move very far south, so some thought as to not totally eliminate PoPs across the Piedmont Wed afternoon, but trends have been consistent in moving this well down into SC and GA. So leaned toward really dropping precip chances off even across the south. Any return flow should be weak and limited to the mountains across southern part of our forecast area. Better agreement in timing and character of stronger short wave in northern stream for Thursday to bring the next chance for more widespread showers and storms to move across the central Appalachians and increased PoPs to likely for the day. Behind this there should be at least one day of drying but short wave ridge builds in again quickly and moisture may return across parts of the south by Saturday. Also does not look like much cooling behind this late week system so temperatures will be moderating later in the week back to seasonable readings. Lastly, still monitoring the potential for future tropical development in northern Gulf of Mexico for later in the week along old frontal boundary, and then if this develops where it might go. National Hurricane Center has now outlooked for this potential and ECMWF model still consistently developing a strong system...GFS not as much...and moving it north by next weekend. Still a high amount of uncertainty but one of the solutions the ECMWF does suggest, including this mornings 12Z run, is tracking northeastward up the Appalachians as upper trough over NE U.S. lifts out. This may end up not impacting our region at all, but worth closely monitoring as we get into next week. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 815 PM EDT Saturday... Similar to the last several days, scattered showers/storms to contend with through the evening, then transitioning into patchy fog/stratus for the late night. Only difference tonight is an approaching outflow boundary from the Mason-Dixon. Showers/Storms along this boundary may impact areas north of the Roanoke valley through the overnight. CAPE AOA 2000 J/KG remains over most of WV/VA so this should fuel that activity well into the overnight, with some potential for this activity to reach the I-64 corridor either late tonight (after 3AM) or just before daybreak Sunday morning. For now will maintain some vcnty tsra this evening and keep it out of the forecast for the remainder of the overnight, but this is subject to change pending overall boundary interaction from the north later tonight. Shower/storm coverage is expected to be more organized on Sunday as the surface boundary works its way south and into the central Mid-Atlantic. Expect VFR outside of the storms, and sub-MVFR potential in storms. MVFR to IFR fog and stratus may develop again after midnight, but this will be dependent on clearing of mid/upper level cloud cover to permit radiational cooling. Forecast confidence is good this evening, but less than average for the late night and early morning Sunday. Current TAFs do not reflect a thunderstorm threat during the 04Z/midnight to 15z/11AM time frame and this may need to be amended if outflow boundary from northern WV/VA does not weaken. .Extended Aviation Discussion... Scattered to numerous showers and thunderstorms are expected again Sunday afternoon and evening. Storms will be associated with MVFR/IFR visibilities due to heavy rain, cloud bases favoring VFR. Aside from the convective threat, some late night/early morning fog/stratus is possible Sunday night depending on degree of overnight clearing, especially in mountain valleys. Monday through Wednesday remains unsettled with the passage of a wavy cold front from the north. Pattern is beginning to resemble a weak wedge with rain and MVFR conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/SK NEAR TERM...PM/WP SHORT TERM...SK LONG TERM...SK AVIATION...PM
Hazardous weather outlook, Jul 6, 3:40 PM EDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 340 PM EDT Sat Jul 6 2019 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-071945- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 340 PM EDT Sat Jul 6 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms will be slow moving through this evening. This may cause localized flash flooding. In addition, a few storms could be strong to severe with isolated wind damage the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms Sunday may produce locally heavy rain that results in flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 6, 4:48 PM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT SAT JUL 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM FLASH FLOOD 2 NW VOLNEY 36.63N 81.40W
07/06/2019 GRAYSON VA 911 CALL CENTER
GRAYSON CO. WARNING POINT REPORTED 2-3 FEET
OF WATER ON VOLNEY RD. TIMING ESTIMATED BY
REPORT AND RADAR.
&&
RRSpecial weather statement, Jul 6, 6:11 PM EDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
611 PM EDT Sat Jul 6 2019
WVZ043-507-508-062315-
Western Greenbrier-Summers-Eastern Greenbrier-
611 PM EDT Sat Jul 6 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GREENBRIER AND
NORTHERN SUMMERS COUNTIES...
Until 715 PM EDT.
At 608 PM EDT, a strong thunderstorm was located near Babcock State
Park, moving southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Sandstone...
and Bingham.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3809 8074 3792 8047 3763 8079 3783 8092
3787 8081 3787 8075 3795 8081 3799 8077
3799 8079 3802 8080 3804 8083 3806 8080
3806 8082 3805 8084 3806 8087 3808 8089
3810 8088
TIME...MOT...LOC 2208Z 312DEG 17KT 3808 8094
RS/KESSpecial weather statement, Jul 6, 9:23 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
923 PM EDT Sat Jul 6 2019
VAZ024-070145-
Rockbridge-
923 PM EDT Sat Jul 6 2019
...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...
Until 945 PM EDT.
At 922 PM EDT, a strong thunderstorm was located near Collierstown,
moving east at 10 mph.
Winds in excess of 40 mph, torrential downpours, localized flooding,
frequent lightning and pea size hail are possible with this storm.
Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Collierstown...
and Natural Bridge.
Do not drive your vehicle through flooded roadways.
LAT...LON 3769 7932 3768 7934 3766 7935 3764 7937
3761 7946 3758 7945 3757 7944 3753 7950
3757 7956 3758 7958 3760 7957 3763 7963
3776 7966 3777 7938
TIME...MOT...LOC 0122Z 271DEG 11KT 3769 7958
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 9:23 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 22 min |
| Jul 6, 10:26 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 64 min |
| Jul 6, 10:29 PM EDT | Special Weather Statement | RNK | City of Radford | 31 min |
| Jul 6, 10:56 PM EDT | Special Weather Statement | RNK | Buckingham | 49 min |
| Jul 6, 11:00 PM EDT | Special Weather Statement | RNK | Montgomery | 30 min |
| Jul 6, 11:15 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 30 min |
| Jul 6, 11:30 PM EDT | Special Weather Statement | RNK | Montgomery | 15 min |
| Jul 6, 11:45 PM EDT | Special Weather Statement | RNK | Buckingham | 30 min |
| Jul 6, 11:51 PM EDT | Areal Flood Advisory | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 73 min |
| Jul 7, 12:04 AM EDT | Special Weather Statement | RNK | City of Buena Vista, City of Lexington | 26 min |
| Jul 7, 12:39 AM EDT | Special Weather Statement | RNK | Appomattox, City of Lynchburg | 36 min |
| Jul 7, 4:26 AM EDT | Flash Flood Watch | RNK | Alleghany, Amherst, Appomattox, Bath, Bedford, Botetourt and 7 more | 18 hr |
| Jul 7, 2:14 PM EDT | Special Weather Statement | RNK | Tazewell | 61 min |
| Jul 7, 3:14 PM EDT | Special Weather Statement | RNK | Craig | 31 min |
| Jul 7, 3:24 PM EDT | Special Weather Statement | RNK | Giles | 36 min |
| Jul 7, 4:01 PM EDT | Special Weather Statement | RNK | Giles | 29 min |
| Jul 7, 4:14 PM EDT | Special Weather Statement | RNK | Appomattox | 31 min |
| Jul 7, 4:32 PM EDT | Special Weather Statement | RNK | Bedford | 28 min |
| Jul 7, 4:46 PM EDT | Special Weather Statement | RNK | City of Galax | 44 min |
| Jul 7, 4:47 PM EDT | Areal Flood Advisory | RNK | Floyd | 100 min |
| Jul 7, 4:56 PM EDT | Flash Flood Warning | RNK | Amherst, Appomattox, Campbell, Charlotte, City of Lynchburg | 2 hr |
| Jul 7, 5:18 PM EDT | Special Weather Statement | RNK | Halifax | 42 min |
| Jul 7, 5:32 PM EDT | Areal Flood Advisory | RNK | Campbell, Charlotte, Halifax | 3 hr |
| Jul 7, 5:32 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 58 min |
| Jul 7, 6:13 PM EDT | Special Weather Statement | RNK | Halifax | 62 min |
| Jul 6, 11:27 PM EDT | Special Weather Statement | RNK | Wilkes | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.